Alert archive / Arizona / Flash Flood Warnings in 2015
Flash Flood Warning 143, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Oct 17, 2015, 3:51 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2015, 3:51 PM MST (22:51 UTC)
- Expired
- Oct 17, 2015, 6:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 74 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
325
WGUS55 KVEF 172251
FFWVEF
AZC015-180145-
/O.NEW.KVEF.FF.W.0143.151017T2251Z-151018T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
351 PM MST SAT OCT 17 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
* UNTIL 645 PM MST
* AT 350 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
VERY HEAVY RAIN OVER COLORADO CITY. THE RAIN IS MOVING NORTHEAST
AT 15 MPH. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COLORADO CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.
&&
LAT...LON 3688 11280 3689 11309 3700 11312 3700 11281
$$
CZYZYK3 follow-up statements
611 WGUS75 KVEF 172341 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 441 PM MST SAT OCT 17 2015 AZC015-180145- /O.CON.KVEF.FF.W.0143.000000T0000Z-151018T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 441 PM MST SAT OCT 17 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR NORTHERN MOHAVE COUNTY... AT 437 PM MST...DOPPLER RADAR INDICATED ANOTHER ROUND OF THUNDERSTORMS MOVING THROUGH THE COLORADO CITY AREA THROUGH 500 PM. THE HEAVIEST RAIN WILL IMPACT THE SOUTHERN SIDE OF COLORADO CITY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... COLORADO CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3688 11280 3689 11309 3700 11312 3700 11281 $$ CZYZYK
373 WGUS75 KVEF 180011 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 511 PM MST SAT OCT 17 2015 AZC015-180145- /O.CON.KVEF.FF.W.0143.000000T0000Z-151018T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 511 PM MST SAT OCT 17 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR NORTHERN MOHAVE COUNTY... AT 508 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. A RAIN GAGE JUST SOUTH OF COLORADO CITY HAS MEASURED TWO THIRDS OF AN INCH OF RAINFALL AS OF 5 PM. THE LATEST ROUND OF HEAVY RAIN WILL SOON MOVE EAST OF THE AREA BUT MORE SHOWERS AND THUNDERSTORMS MAY STILL MOVE IN FROM THE SOUTHWEST. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... COLORADO CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3688 11280 3689 11309 3700 11312 3700 11281 $$ JH
230 WGUS75 KVEF 180138 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 638 PM MST SAT OCT 17 2015 AZC015-180147- /O.EXP.KVEF.FF.W.0143.000000T0000Z-151018T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 638 PM MST SAT OCT 17 2015 ...THE FLASH FLOOD WARNING FOR NORTHERN MOHAVE COUNTY WILL EXPIRE AT 645 PM MST... THE HEAVY RAIN ENDED SOME TIME AGO AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LAT...LON 3688 11280 3689 11309 3700 11312 3700 11281 $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 3:29 PM MST, 22 minutes earlier.
Area forecast discussion, Oct 17, 3:29 PM MST, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 329 PM PDT SAT OCT 17 2015 .SYNOPSIS...A BROAD LOW PRESSURE SYSTEM MOVING ACROSS CALIFORNIA AND NEVADA TONIGHT AND SUNDAY WILL BRING INCREASING COVERAGE OF SHOWERS AND SCATTERED THUNDERSTORMS TO MUCH OF THE REGION SUNDAY MORNING THROUGH SUNDAY AFTERNOON. ADDITIONAL UPPER LEVEL DISTURBANCES WILL CONTINUE TO PROVIDE UNSETTLED AND COOL CONDITIONS INTO THE MIDDLE OF NEXT WEEK. && .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT. IT LOOKS LIKE THE INGREDIENTS ARE COMING TOGETHER FOR AN AN ACTIVE WEATHER DAY SUNDAY ACROSS SOUTHERN SOUTHERN NEVADA AND SURROUNDING AREAS OF NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. ANOMALOUSLY HIGH MOISTURE CONTENT WILL REMAIN IN PLACE ACROSS THE REGION WITH PWAT VALUES OF 1.0-1.3 INCHES AND SURFACE DEWPOINTS GENERALLY IN THE 60S. THE LIFTING MECHANISM NEEDED TO TURN THIS MOISTURE INTO SHOWERS AND THUNDERSTORMS IS COMING IN THE FORM OF A VIGOROUS LOW PRESSURE SYSTEM CURRENTLY OFF THE NORTHERN CALIFORNIA COAST. THE CENTER OF THIS BROAD SYSTEM IS FORECAST TO MOVE INLAND OVER NORTHERN CALIFORNIA SUNDAY BUT A VORT MAX AND 50-60 KNOT JET ROUNDING THE BASE OF THE LOW AND EJECTING UP ACROSS SOUTHERN NEVADA WILL PROVIDE PLENTY OF DYNAMIC FORCING COMBINED WITH SOME DESTABILIZATION DUE TO COOLER AIR ALOFT ASSOCIATED WITH THE SYSTEM. FORECAST SOUNDINGS LATE SUNDAY MORNING INDICATE CONSIDERABLE INSTABILITY WITH CAPE VALUES AROUND 1500-1800 J/KG...LIFTED INDICES AROUND -5 AND CONSIDERABLE SPEED SHEAR WITH THE STRENGTHENING SOUTH-SOUTHWEST FLOW. THIS SHOULD LEAD TO FAST MOVING FAIRLY ORGANIZED THUNDERSTORMS AND THE POTENTIAL FOR TRAINING CELLS WHICH WILL ELEVATE THE FLASH FLOOD THREAT. THIS COULD LEAD TO MORE THAN JUST LOCALIZED FLASH FLOOD POTENTIAL SUNDAY AND JUSTIFIES THE FLASH FLOOD WATCH THAT IS ALREADY IN EFFECT UNTIL SUNDAY EVENING. THE BEST WINDOW FOR THESE THINGS TO COME TOGETHER LOOKS TO BE BETWEEN 12Z AND 18Z THEN CONTINUING THROUGH SUNDAY AFTERNOON...SO WE SHOULD SEE AN EARLY START TO STORM DEVELOPMENT. AS THE VORT MAX CONTINUES LIFTING UP THROUGH UTAH SUNDAY EVENING... DRY SOUTHWEST FLOW ALOFT SHOULD GRADUALLY DECREASE MOISTURE CONTENT BUT ISOLATED TO SCATTERED SHOWERS WILL STILL BE POSSIBLE OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA SUNDAY NIGHT INTO MONDAY MORNING. ADDITIONAL ENERGY IS FORECAST TO DIVE DOWN THE WEST COAST MONDAY AND DRAG THE TROUGH SOUTHWARD WHILE SPINNING IT UP INTO A CLOSED LOW CENTERED NEAR YUMA ARIZONA BY TUESDAY MORNING. THIS WILL PLACE MOHAVE COUNTY NEAR THE NORTHEAST QUADRANT OF THE LOW LEADING TO A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. IN ADDITION...THIS WILL KEEP COOL TEMPERATURES IN PLACE ACROSS THE REGION WITH HIGHS 3-5 DEGREES BELOW NORMAL. .LONG TERM...TUESDAY THROUGH SATURDAY. YET ANOTHER SHORTWAVE TROUGH WILL BE CENTERED DIRECTLY OVER OUR AREA TO START THE LONG TERM PERIOD. THIS SHORTWAVE WILL SPIN UP INTO A CLOSED LOW CENTERED OVER THE LOWER COLORADO RIVER VALLEY ALONG THE CALIFORNIA/ARIZONA BORDER TUESDAY NIGHT AND BE NEARLY STATIONARY THROUGH WEDNESDAY. THIS WILL KEEP COOLER CONDITIONS AROUND THROUGH AT LEAST MID WEEK ALONG WITH A CHANCE OF SHOWERS CONTINUING OVER PORTIONS OF LINCOLN, CLARK, SAN BERNARDINO, AND MOHAVE COUNTIES. GIVEN THE FAIRLY GOOD MODEL AGREEMENT, DID EXPAND PRECIP CHANCES A LITTLE FARTHER WEST AND INCREASED POPS A BIT. THE LOW WILL THEN EDGE INTO CENTRAL ARIZONA THURSDAY AND FINALLY DEPART THURSDAY NIGHT INTO FRIDAY. COULD STILL SEE SOME SHOWERS LINGERING ACROSS NORTHWEST ARIZONA (PERHAPS SLIGHTLY FARTHER WEST) THURSDAY. HAVE GONE WITH AN AREA-WIDE DRY FORECAST FRIDAY AND FRIDAY NIGHT WITH MORE OF A QUASI- ZONAL FLOW ALOFT SETTING IN. THE 00Z MODELS SUGGEST DRY CONDITIONS MAY CONTINUE INTO SATURDAY BUT RUN-TO-RUN MODEL TRENDS HAVE NOT BEEN VERY GOOD. THERE ARE SIGNS THAT ANOTHER TROUGH MAY APPROACH OR SWING INTO THE SOUTHWEST AT SOME POINT NEXT WEEKEND. STILL A LOT OF UNCERTAINTY WITH TIMING AND JUST HOW DEEP/STRONG IT MAY BE. WILL KEEP AN EYE ON MODEL TRENDS AND ADJUST AS NECESSARY. && .AVIATION...FOR MCCARRAN...SHOWER AND THUNDERSTORM ACTIVITY WILL BE FAIRLY LIMITED THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING. CIGS OF 4-6K FEET ARE EXPECTED NEAR ANY SHOWER ACTIVITY. WINDS OF 5- 10 KTS...EXPECTED TO BECOME SOUTHWESTERLY BY 00Z. SHRA/TSRA ARE EXPECTED TO INCREASE LATE TONIGHT AND CONTINUE THROUGH THE MORNING HOURS. CIGS OF 3-5K FEET ARE EXPECTED. THERE IS THE POTENTIAL FOR STRONG AND GUSTY WINDS IN EXCESS OF 35 KTS WITH THUNDERSTORMS ON SUNDAY. CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH EARLY NEXT WEEK. CIGS/VSBYS REDUCED TO MVFR OR LOWER AT TIMES AS WELL AS OCCASIONAL MOUNTAIN OBSCURATIONS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SHRA/TSRA ARE POSSIBLE THROUGH TONIGHT WITH THE MOST COVERAGE ACROSS MOHAVE AND LINCOLN COUNTIES. SHOWERS AND THUNDERSTORMS WILL BE FAVORED OVER CLARK...NYE...LINCOLN AND MOHAVE COUNTIES ON SUNDAY. GUSTS EXCEEDING 35 KTS ARE POSSIBLE WITH THUNDERSTORMS. CIGS WILL MAINLY BE 4K-6K FEET IN AND NEAR SHRA/TSRA OTHERWISE 8K-12K FEET. VSBY MAY BE REDUCED TO MVFR OR LOWER AND MOUNTAIN OBSCURATIONS ARE LIKELY IN AND NEAR ANY SHRA/TSRA. OUTSIDE OF TSRA EXPECT WINDS TO TREND TOWARD TYPICAL DIURNAL DIRECTIONS AT 10 KTS OR LESS. CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH EARLY NEXT WEEK...BUT BE FAVORED IN MOHAVE COUNTY. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED THIS WEEKEND. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM...ADAIR LONG TERM....PADDOCK AVIATION...CZYZYK FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 10:52 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.